[Skip to Content]
[Skip to Content Landing]
Article
September 19, 1931

THALLIUM ACETATE POISONING IN THE TREATMENT OF RINGWORM OF THE SCALP: REPORT OF TWO CASES

JAMA. 1931;97(12):851. doi:10.1001/jama.1931.27310120001009
Abstract

About twenty years ago, Sabouraud1 introduced a 1 per cent thallium acetate ointment for the treatment of ringworm of the scalp. He emphasized the toxicity of thallium acetate. If one uses an ointment containing more than 1 per cent of thallium acetate or if one applies the ointment too extensively, accidents may be expected. Sabouraud eventually abandoned this method as well as the oral administration of thallium acetate.

About a year ago, fourteen children died of thallium acetate poisoning in Granada.2 They developed symptoms of myelo-encephalitis or acute respiratory manifestations two days after ingesting the drug for the treatment of ringworm of the scalp. Necropsies confirmed the presence of lesions caused by that drug. This catastrophe should be reported as a warning against the dangers of thallium acetate, the epilatory or therapeutic dose of which is so near the limit of the lethal dose.

It has been insisted

First Page Preview View Large
First page PDF preview
First page PDF preview
×